Alert archive / South Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Columbia, SC

August 5, 2006Kershaw County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 5, 2006, 6:18 PM EDT for Kershaw County, South Carolina. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 6:18 PM EDT (22:18 UTC)
Expired
Aug 5, 2006, 8:15 PM EDT
In force
117 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:47 PM EDTFLASH FLOODCamden, SCEM REPORTED CARS STALLED IN FLOODING ON LAMDEN, LAURENS, AND RUTLEDGE ROADS. WATER DEPTH WAS 1 TO 2 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 052222
FFWCAE
SCC055-060015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 609 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. REPORTS OF 
STALLED CARS ALONG WITH FLOODING ON LAURENS STREET AND RUTLEDGE 
STREET STREET IN CAMDEN HAVE BEEN RECEIVED. ADDITIONAL RAINFALL OF 2 
INCHES ARE POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHUNE 
AND CAMDEN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. THE ROAD COULD BE WASHED OUT FROM THE FLOW OF WATER...
AND YOUR CAR COULD EASILY BE SWEPT AWAY BY THE SWIFTLY MOVING WATER.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800 7
7 5, 7 1 9 9.

LAT...LON 3427 8080 3415 8048 3427 8044 3436 8029
      3452 8034 3448 8077 3436 8076

$$

LM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:53 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 1:53 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SAT AUG 5 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

FRONTAL BOUNDARY STRETCHED ACROSS THE NORTHERN FORECAST AREA.
MOSTLY CLOUDY SKIES NOTED ACROSS THE NORTH. AREAS SOUTH OF THE
FRONT WARMING UP. LOW LEVEL DOWNSLOPE FLOW REPLACED BY LIGHT EAST
WIND...SO MAX TEMPS NOT AS HIGH AS YESTERDAY...BUT HEAT INDEX VALUES
ARE REACHING ADVISORY CRITERIA ACROSS THE EASTERN AND SOUTHERN TIER
FA. HEAT ADVISORY WILL CONTINUE THERE UNTIL 7PM TODAY. EXPECTING
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SPC HAS REGION IN
SLIGHT RISK. DRY MID LEVEL AIR AVAILABILITY MAY RESULT IN A FEW OF
THE STORMS BECOMING SEVERE. FRONT APPEARS TO HANG AROUND SUNDAY.
GRADUAL STRENGTHENING OF THE UPPER LEVEL RIDGE NOTED LATE SUNDAY
INTO MONDAY. FRONT MAY BEGIN TO BECOME DIFFUSE MONDAY. WENT WITH
MODEL CONSENSUS IN THE SHORT RANGE WHICH IS GENERALLY A
CLIMATOLOGICAL FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

MODELS CONTINUE TO INDICATE UPPER RIDGE RETROGRADING INTO THE
LOWER MISS VALLEY/PLAINS DURING THE PERIOD...WITH TROFINESS
DEVELOPING ALONG THE EAST COAST. THIS MAY ALLOW A SERIES OF UPPER
DISTURBANCES/SURFACE FEATURES TO AFFECT US DURING THE PERIOD. ONE
BOUNDARY COMES DOWN IN THE TUE/WED TIME FRAME. ACCEPTED HPC
GUIDANCE.

&&

.AVIATION...

WEAK FRONTAL BOUNDARY ACROSS THE AREA SHOULD DISSIPATE. PLENTY OF
LOW LEVEL MOISTURE WITH UNSTABLE AIRMASS SHOULD ALLOW SCATTERED
TSTMS TO DEVELOP THIS AFTERNOON INTO THE EVENING. HAVE INCLUDED CB
IN ALL TAFS. CLOUDS 3 TO 5 THOUSAND FEET SCT/BKN. VSBYS UNRESTRICTED
EXCEPTED IN TSTMS. EXPECT MVFR FOG TO DEVELOP AFTER 09Z. VSBYS COULD
LOWER TO IFR AT KAGS AND KOGB. MAY SEE AREAS OF CEILING BELOW 1000
FEET TOWARD DAYBREAK. WAS NOT CONFIDENT TO INCLUDE IFR CEILINGS IN
TAFS LATE TONIGHT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY CONTINUES UNTIL 7PM TODAY EAST AND SOUTH.
GA...HEAT ADVISORY CONTINUES UNTIL 7PM TODAY CENTRAL AND SOUTH.

&&
Hazardous weather outlook, Aug 5, 5:16 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT SAT AUG 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
516 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON....ESPECIALLY
ACROSS THE CENTRAL SAVANNAH RIVER AREA. DAMAGING DOWNBURST WINDS
AROUND 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 5, 4:39 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT SAT AUG 5 2006

SCZ027-037-052130-
CALHOUN-LEXINGTON-
439 PM EDT SAT AUG 5 2006

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND CALHOUN
COUNTY THROUGH 530 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE LEXINGTON AND CALHOUN COUNTY LINE
BETWEEN GASTON AND SANDY RUN. THE STORM WAS SHOWING LITTLE MOVEMENT.

EXPECT WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD-TO-GROUND
LIGHTNING...AND VERY HEAVY RAIN WITH THIS THUNDERSTORM. PONDING OF
WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LISTER FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Local storm report, Aug 5, 4:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     6 SE JOHNSTON           33.77N 81.73W
08/05/2006                   EDGEFIELD          SC   COUNTY OFFICIAL

            SEVERAL TREES DOWN AT DERRICK ROAD AND MILE BRIDGE ROAD.
            TIME ESTIMATED.

&&
Special weather statement, Aug 5, 5:02 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
502 PM EDT SAT AUG 5 2006

SCZ022-052130-
KERSHAW-
502 PM EDT SAT AUG 5 2006

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY THROUGH 530 PM
EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAMDEN. THE STORM WAS MOVING LITTLE. EXPECT
WIND GUSTS NEAR 50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN
WITH THIS THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR DRAINAGE
AREAS.

LISTER FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Special weather statement, Aug 5, 5:24 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT SAT AUG 5 2006

SCZ022-029-031-052215-

KERSHAW-LEE-SUMTER-
524 PM EDT SAT AUG 5 2006

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY...LEE COUNTY AND
SUMTER COUNTY THROUGH 615 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM THE CAMDEN AREA EASTWARD ALONG ALONG THE SUMTER
AND LEE COUNTY LINE TO AROUND LYNCHBURG. EXPECT WIND GUSTS NEAR 50
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN WITH THIS
THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR DRAINAGE AREAS.

LISTER FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Special weather statement, Aug 5, 5:28 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT SAT AUG 5 2006

SCZ035>038-041-052215-
BAMBERG-BARNWELL-CALHOUN-CLARENDON-ORANGEBURG-
528 PM EDT SAT AUG 5 2006

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...ORANGEBURG
COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 615 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF
THUNDERSTORMS EXTENDING FROM SOUTHERN CLARENDON COUNTY SOUTHWESTWARD
THROUGH EASTERN ORANGEBURG COUNTY...BAMBERG COUNTY...AND INTO
BARNWELL COUNTY. A FEW OF THE THUNDERSTORMS IN THE BAND WERE STRONG.
THE STRONGER THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 50
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. PONDING OF WATER
WILL OCCUR IN POOR DRAINAGE AREAS.

LISTER FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Special weather statement, Aug 5, 6:04 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT SAT AUG 5 2006

SCZ038-052245-
CLARENDON-
604 PM EDT SAT AUG 5 2006

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 645 PM
EDT...

AT 604 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS IN THE DAVIS STATION AREA OF SOUTHERN CLARENDON
COUNTY. THE STORM WAS MOVING LITTLE. EXPECT WIND GUSTS NEAR 50
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN WITH THIS
THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR DRAINAGE AREAS.

LISTER FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:04 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lee and 1 more8 hr
Aug 5, 2:55 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield35 min
Aug 5, 3:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Aug 5, 4:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick44 min

Nearby

Flash Flood Warnings in South Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.